From Sydney, NSW, Australia:
I have had Type 1 diabetes for about 15 years. I am female and 29 years old. I am taking Lovan 80 mg a day for depression. Lovan has had the effect of lowering my blood-sugar levels and seems to speed up weight loss. I am towards the upper edge of my appropriate weight so I like the weight loss effect. However, often in the morning when I wake up I find large amounts of ketones in my urine and I correspondingly feel tired and nauseous. I know ketones indicate that I am losing weight, but are they bad for my body? Note, my blood sugars are generally in the okay range and my Glycosylated Hemoglobin is always in the normal range. The nausea is quite debilitating but will diminish after I have eaten.
My concern is: are the ketones doing any damage to my body, like wearing my kidneys out for example? Apart from eating is there anything you can recommend to counter the nausea? I eat a snack at about 10:00 P.M., and then don't eat anything else during the night. Do I need to get up at 3 A.M. or so in the morning to eat something and slow down my body losing weight?
I am sorry that I don't know exactly what drug Lovan is. However, I can reassure you that having ketones in your urine is not 'wearing out your kidneys'. Have you asked your doctor about the side effects of Lovan? If you are having symptoms first thing in the morning, this may be part of your depression but it may be helped if you take your medication at a different time. It doesn't sound as if your diabetes is contributing to this, but you should just check that you are not going hypoglycaemic in the middle of the night.
Original posting 19 Oct 1998
Posted to Hyperglycemia and DKA
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.